Michigan, 2004

Flood in Michigan, January 31, 2004

January 31, 2004 · NWS APX · 1 event in 1 county or zone

An ice jam developed on the Sturgeon River, backing up water into the flood plain near Wolverine. One home was inundated, with damage to a big screen television among other items.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An ice jam developed on the Sturgeon River, backing up water into the flood plain near Wolverine. One home was inundated, with damage to a big screen television among other items. Local officials manually cleared the ice jam later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 31, 4:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 31, 4:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
445 AM EST SAT JAN 31 2004

.SHORT TERM...ON THE CURRENT SURFACE MAP...995 MB LOW PRESSURE WAS
OVER WESTERN QUEBEC AND 1027 MB HIGH PRESSURE WAS RIDGED ACROSS MUCH
OF THE EASTERN PLAINS STATES. WATER VAPOR LOOP SHOWS CYCLONIC FLOW
EXTENDING FROM EASTERN CANADA INTO THE GREAT LAKES STATES WITH
EMBEDDED WEAK SHORT WAVES ROTATING SOUTHWARD THROUGH THE FLOW. APX
RADAR CONTINUES TO SHOW NORTHWEST FLOW LAKE EFFECT SNOW BANDS WHICH
HAVE ACTUALLY INCREASED IN INTENSITY OVER THE LAST COUPLE OF HOURS.
MAIN FORECAST CONCERN REVOLVES AROUND LAKE EFFECT SNOW SHOWERS AND
WHETHER TO EXTEND CURRENT HEADLINES THIS MORNING THEN THE TIMING AND
INTENSITY OF WARM ADVECTION SNOW LATE TONIGHT INTO SUNDAY.

TODAY...ONCE AGAIN GFS FAR SUPERIOR THAN ETA WITH THERMAL PROFILES
(ESPECIALLY 850 MB) SO WILL CONTINUE TO USE GFS TODAY. 850 MB
TEMPERATURE FROM LAST EVENINGS SOUNDING HERE AT APX WAS -17C AND GFS
SLOWLY INCREASES THIS TODAY FROM -15C AT 12Z TO -11C BY 00Z THIS
EVENING SO THERE WILL BE CONTINUED OVER LAKE INSTABILITY (ESPECIALLY
THIS MORNING). IN ADDITION...PVA FROM WEAK SHORT WAVE ROTATING
SOUTHWARD THROUGH THE AREA WILL PROVIDE SOME LIFT AS WELL. MEAN
850/500 MB RH INDICATES THAT MOISTURE WILL BE ON THE DECREASE TODAY
BUT STILL SUFFICIENT TO SUPPORT SNOW SHOWERS (75 PERCENT AT 12Z
WHICH FALLS TO 55 PERCENT BY 00Z THIS EVENING). THE FLOW CONTINUES
OUT OF THE NORTHWEST TODAY SO SNOW SHOWERS EXPECTED TO CONTINUE IN
THE SAME AREAS AS THE LAST COUPLE OF DAYS (TARGETING CHIPPEWA COUNTY
AND THE BIG 5 OF NORTHERN LOWER WITH AN ADDITIONAL 2 TO 4 INCHES).
WITH THE ADDITIONAL SNOWFALL WILL EXTEND EXISTING WINTER STORM
WARNINGS IN THESE COUNTIES THROUGH NOON. MARKED DOWNWARD TREND IN
INTENSITY EXPECTED BY THIS AFTERNOON WITH DECREASING OVER LAKE
INSTABILITY AND LESSING MOISTURE SO WARNINGS WILL HOPEFULLY FINALLY
BE ALLOWED TO EXPIRE AT NOON. MEANWHILE...ACROSS THE REMAINDER OF
THE FORECAST AREA...SCATTERED POPS THIS MORNING THEN MAYBE EVEN A
LITTLE SUNSHINE THIS AFTERNOON. TEMPERATURES SHOULD NOT BE AS COLD
AS RECENTLY WITH MOST SPOTS FINALLY GETTING OUT OF THE TEENS (BUT
NOT BY VERY MUCH).

LONG TERM...INCREASING SURFACE AND UPPER LEVEL RIDGING THIS EVENING
SHOULD REALLY PUT A CRIMP ON LAKE EFFECT ACTIVITY BUT WILL HOLD ONTO
SCATTERED FLURRIES IN NORTHWEST FLOW AREAS AS ITS JUST COLD ENOUGH
(ABOUT -10C AT 850 MB WITH SOME LINGERING MOISTURE...850/700 MB RH
AROUND 50 PERCENT) FOR SOME LIGHT ACTIVITY. IT IS EXPECTED TO BE DRY
ELSEWHERE THIS EVENING. WARM ADVECTION WILL INCREASE OVERNIGHT AS
WELL AS ISENTROPIC ASCENT ACROSS THE WESTERN PORTION OF THE FORECAST
AREA TOWARD MORNING. MID AND UPPER LEVEL MOISTURE WILL RAMP UP
OVERNIGHT BUT MOISTURE PROFILES AND MODEL SOUNDINGS INDICATE THAT
LOW LEVELS WILL REMAIN FAIRLY DRY. CURRENT CHANCE POPS ACROSS THE
WEST LOOK FINE FOR NOW AS THE MOISTENING PROCESS WITH AFFECT THIS
AREA FIRST.

SUNDAY...MODELS INDICATE THAT A WARM FRONT WILL PROGRESS ACROSS THE
FORECAST AREA WITH A QUICK SHOT OF ISENTROPIC ASCENT (I-285) DURING
THE MID DAY HOURS. EXPECT A QUICK BURST OF SNOW WITH UP TO AN INCH
OF ACCUMULATION ACROSS MUCH OF THE AREA. MEAN SURFACE/850 MB FLOW
BECOMES SOUTHERLY WHICH WILL LIMIT LAKE ENHANCEMENT EXCEPT FOR ACROSS
WESTERN MACKINAC COUNTY. TIMING OF ACTIVITY STILL IN QUESTION SO
WILL CONTINUE TO KEEP FORECAST GENERAL FOR NOW WITH CURRENT LIKELY
POPS ALL DAY ACROSS THE AREA LOOKING GOOD (GFS FASTER THAN ETA AT
THIS TIME).

SUNDAY NIGHT...NOT A LOT GOING ON ACTUALLY WITH ISENTROPIC ASCENT
PRETTY MUCH WITH MODEL SOUNDINGS AND MOISTURE PROFILES INDICATING
THAT LOWER LEVELS REALLY DRY OUT. THEREFORE...WILL REMOVE POPS
ALTOGETHER WHICH LINES UP WELL WITH SURROUNDING OFFICES. ONE
EXCEPTION TO THIS IS ACROSS EASTERN UPPER WHERE MOISTURE IS A BIT
DEEPER SO WILL CONTINUE WITH CHANCE POPS UP THAT WAY.

MONDAY INTO TUESDAY...STORM SYSTEM MOVES OUT OF THE SOUTHERN PLAINS
TOWARD THE GREAT LAKES REGION. ISENTROPIC ASCENT (MUCH STRONGER THAN
ON SUNDAY) INCREASES ON MONDAY FROM THE WEST. LOWER LEVELS START OFF
VERY DRY SO WILL INCREASE POPS FROM WEST TO EAST...ESPECIALLY IN THE
AFTERNOON. CURRENT LIKELY POPS MONDAY NIGHT INTO TUESDAY LOOK GOOD.
EXACT TRACK OF THIS STORM SYSTEM IS STILL IN QUESTION BUT THERE A
POTENTIAL FOR SEVERAL INCHES OF SNOW ACROSS THE ENTIRE FORECAST AREA.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING...
  THROUGH NOON...MIZ008-019-021-022-027-028.

&&
Hazardous weather outlook, Jan 31, 5:18 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
518 AM EST SAT JAN 31 2004

MIZ008-015>036-041-042-011200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
518 AM EST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS THE
TYPICAL LAKE SUPERIOR AND LAKE MICHIGAN SNOWBELT AREAS THIS MORNING.
SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS.
THIS ACTIVITY IS EXPECTED TO DIMINISH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD ACCUMULATING SNOW IS LIKELY AS A STORM SYSTEM MOVES
THROUGH THE SOUTHERN AND EASTERN LAKES MONDAY NIGHT INTO TUESDAY
MORNING. ACCUMULATING LAKE EFFECT SNOW IS THEN POSSIBLE TUESDAY
AFTERNOON INTO WEDNESDAY.

AS ANOTHER WINTER STORM PUSHES ACROSS OR CLOSE TO THE GREAT
LAKES...WIDESPREAD AND SIGNIFICANT ACCUMULATING SNOW IS POSSIBLE
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN GAYLORD.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

AJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cheboygan

When
January 31, 6:00 AM EST to 4:00 PM EST
Where
Cheboygan forecast zone
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382751.